Louisiana, 2009

Damaging Wind in Louisiana, July 5, 2009

July 5, 2009 · NWS LCH · 1 event in 1 county or zone

A line of strong thunderstorms pushed across central Louisiana during the evening hours, producing one isolated report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of strong thunderstorms pushed across central Louisiana during the evening hours, producing one isolated report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 5, 5:26 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 5:26 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 PM CDT SUN JUL 5 2009

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS CNTRL
LOUISIANA AND LAKES REGION OF SE TEXAS THROUGH THE EVENING
HOURS. SOME LOCATIONS WILL PICKUP SOME BR TOWARDS SUNRISE.
VFR...

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT SUN JUL 5 2009/

DISCUSSION...SURFACE ANALYSIS CONTINUES TO RIDGE WEST ACROSS THE
GULF WATERS AND SOUTHEAST CONUS. NORTHEAST TO SOUTHWEST ORIENTED
FRONTAL BOUNDARY EXTENDS FROM THE LOWER OHIO VALLEY...BISECTING
ARKANSAS AND THEN INTO CENTRAL TEXAS. ALOFT...HIGH PRESSURE WHICH
HAS MAINTAINED A FIRM GRIP ON THE REGION FOR THE LAST SEVERAL DAYS
CONTINUES TO WEAKEN AND RETROGRADE AS A SERIES OF IMPULSES DIG
EAST AND SOUTHEAST ALONG EASTERN PERIPHERY OF FEATURE. RADAR
SHOWING A FEW SHOWERS AND THUNDERSTORMS OVER CENTRAL LOUISIANA
KNOCKING ON OUR NORTHERN ZONES ASSOCIATED WITH OUTFLOW FROM
EARLIER CONVECTION TO THE NORTH. TEMPERATURES RUNNING A FEW
DEGREES COOLER WITH INCREASED CLOUD COVER AND SOUTHERLY FLOW
REESTABLISHED.

OVERALL THINKING REMAINS THE SAME IN REGARD TO THE UPCOMING
FORECAST PACKAGE. FOCUS REMAINS ON SOME MUCH NEEDED RAIN POTENTIAL.

THROUGH TUESDAY...AFOREMENTIONED FRONT PROGGED TO CONTINUE TO
ADVANCE SLOWLY SOUTH AND EXPECTED TO SETTLE INTO CENTRAL LOUISIANA
TUESDAY. FRONT TO SERVE AS A LOW LEVEL FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT...ENHANCED BY A SERIES OF IMPULSES THAT
WILL TRANSLATES IN WEST TO NORTHWEST FLOW ALOFT.

REMAINDER OF WEEK...LONGER TERM MODELS SHOWING POSITIVELY TILTED
SOUTHEAST CONUS TO WEST GULF TROF DEVELOPING FOR MID-WEEK
..EVOLVING INTO A SHEAR AXIS TOWARD THE END OF THE WEEK. FEATURE
WILL MAINTAIN AMPLE MOISTURE AND SUFFICIENT WEAKNESS ALOFT TO KEEP
DECENT POPS GOING.

MARINE...A LIGHT TO MODERATE ONSHORE FLOW WILL CONTINUE WITH HIGH
PRESSURE RIDGING THROUGH THE GULF WATERS. RAIN CHANCES WILL RETURN
THIS WEEK AS A SERIES OF UPPER AIR DISTURBANCES ADVANCES ACROSS
THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  90  75  90  75 /  40  50  30  40  30
KBPT  78  91  73  92  75 /  40  50  30  40  30
KAEX  74  89  73  93  73 /  50  50  20  30  30
KLFT  79  90  74  91  75 /  40  50  30  40  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 5, 3:07 AM CST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CDT SUN JUL 5 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-060915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
407 AM CDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...HEAT INDICES WILL AGAIN RISE TO NEAR 105.

LATER TONIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY
ACROSS CENTRAL LOUISIANA...WHERE WIND GUSTS OF 40 MPH AND DEADLY
LIGHTNING ARE EXPECTED. SOME STORMS COULD APPROACH SEVERE LEVELS...
WITH 50 TO 60 MPH WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EVERY DAY THIS
WEEK...WITH THE BEST CHANCES ACROSS ACADIANA...WITH LOWER CHANCES
IN SOUTHEAST TEXAS. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS
OF 40 TO 50 MPH...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

In the hours before

Special weather statement, Jul 5, 8:13 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
913 PM CDT SUN JUL 5 2009

LAZ027-030-TXZ180>182-060315-
VERNON LA-BEAUREGARD LA-NEWTON TX-JASPER TX-TYLER TX-
913 PM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON AND BEAUREGARD PARISHES...
SIGNIFICANT WEATHER ALERT FOR NEWTON...JASPER AND TYLER COUNTIES
UNTIL 1015 PM CDT...

AT 911 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES WEST OF BURKEVILLE TO 4 MILES WEST OF WOODVILLE...MOVING EAST
SOUTHEAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  JAMESTOWN AND HOLLY SPRINGS BY 920 PM CDT
  IVANHOE AND TOWN BLUFF BY 925 PM CDT
  HILLISTER BY 935 PM CDT
  WARREN...ROGANVILLE AND NEWTON BY 940 PM CDT
  SPURGER AND MAGNOLIA SPRINGS BY 945 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
July 5, 8:51 PM CST
Where
Vernon County, Lacamp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.170, -92.930

A tree was reported blown down on a powerline in Lacamp by the Vernon Parish Sheriff Office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189909.